"First there's this surge; then there's this flutter." Westport teacher Donna Nordone flutters her fingers rapidly over her chest. She's describing an episode of the heart arrhythmia (faulty rhythm) that caused spells of breathlessness, dizziness, and even fainting for most of her 46 years—until October 2004.
There were times when Donna's heartbeat was recorded at 240 beats per minute—far above the normal 70 or so. "Sometimes it would slow right back down," Donna says. "Other times it would keep going for ten minutes or longer. If that happened, I had to call an ambulance, and the EMTs would give me an injection of a drug that slowed the heartbeat."
It was Craig McPherson, MD, director of Cardiac Electrophysiology in the Heart Institute at Bridgeport Hospital, who performed tests and diagnosed the faulty rhythm as supraventricular tachycardia. (Supra = above; ventricular = related to the ventricles or lower chambers of the heart; tachy = fast; cardia = heart. So, an abnormally fast heartbeat that starts above the ventricles. No wonder it's usually just called SVT!)
SVT is not life threatening, but it's certainly life affecting, Donna says. In order to reduce the frequency of her breathless dizzy spells, she had to take daily medications. She was nervous about traveling in case an episode occurred overseas and she needed medical care. Any time she became ill, she worried that it would trigger SVT. Medications for her asthma sometimes caused episodes. She had to limit her caffeine. And she had one special reason for concern: Donna is a special education teacher and trainer in the Westport school system. She knew that her students would worry if they saw her become dizzy and disoriented, perhaps even unconscious, during an episode.
Over the years, her episodes became more frequent. In the fall of 2004 she had one that lasted for 40 minutes. At that point, Donna's cardiologist, Bridgeport Hospital–affiliated Linda Casale, MD, felt that the daily medications she had prescribed were no longer the solution to this problem. So she looked for another answer.
She knew that SVT can occur for several reasons: poor oxygen supply to the heart muscle, lung disease, electrolyte imbalances, too much of certain medications in your body, or structural abnormalities of the heart. Knowing that Donna's SVT was caused by a problem with the heart's electrical system—the nerves that initiate and control the heartbeat—Dr. Casale referred Donna to expert Bridgeport Hospital electrophysiologist Jeffrey Banker, MD.
Dr. Banker told Donna about cardiac ablation— a non-surgical procedure that could not just treat, but cure, her SVT.
Two weeks later, Donna was in the Electrophysiology Laboratory at Bridgeport Hospital, undergoing ablation. While she was conscious but sedated, Dr. Banker threaded special catheters (long, spaghetti-like tubes) through tiny incisions in Donna's neck and groin, along her blood vessels, and into her heart. Using these catheters, a laboratory pacemaker, and a computerized mapping system, Dr. Banker made Donna's heart go into its rapid rhythm, and then mapped out the electrical pattern of the SVT. He located an extra electrical pathway, probably present since birth, that was causing the SVT.
Then Dr. Banker used an ablation catheter, tipped with a special electrode, to ablate, or painlessly burn away, abnormal tissue in that area. This stopped the electric flow through the faulty pathway, just like cutting a lamp cord.
The entire procedure took about five hours.
The next day, Donna went home with just two small bandages on her neck and groin. After resting up for a few days, she was back at school.
"No episodes since then," she reports. "I don't have to take medications to control my heart rhythm. If I get sick or have an asthma attack, I can treat the illness without worrying about SVT. I'm experimenting with the occasional coffee or cola; I'm hoping to go to Europe this summer.
"For so many years, SVT was so much a part of my life. Now, thanks to ablation at Bridgeport Hospital, I don't have to think about it any more!"